Washington, 2011Heavy Rain in Washington, July 25, 2011
July 25, 2011 · NWS OTX · 1 event in 1 county or zone
A dynamic and potent frontal system moved across north central Washington during the morning hours. Thunderstorms developed just out ahead and along the cold front with periods of moderate to heavy rain reported in the Wenatchee Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $640,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dynamic and potent frontal system moved across north central Washington during the morning hours. Thunderstorms developed just out ahead and along the cold front with periods of moderate to heavy rain reported in the Wenatchee Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 25, 3:55 AM PST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 3:55 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT MON JUL 25 2011
.SYNOPSIS...
A STRONG WEATHER DISTURBANCE WILL PASS THROUGH THE INLAND
NORTHWEST TODAY WITH A VIGOROUS COLD FRONT EXPECTED TO PASS
THROUGH THE REGION THIS AFTERNOON. THIS WILL RESULT IN WIDESPREAD
SHOWERS AND THUNDERSTORMS THAT WILL LAST WELL INTO THE EVENING
HOURS. A SERIES OF WEAKER IMPULSES WILL PASS THROUGH THE AREA ON
TUESDAY AND WEDNESDAY WITH A SMALLER CHANCE OF MAINLY MOUNTAIN
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL DROP BACK TO BELOW
NORMAL FROM TUESDAY THROUGH MID WEEK...WITH A SLOW WARMING TREND
TO NEAR NORMAL OR SLIGHTLY ABOVE NORMAL BY THE WEEKEND.
&&
.DISCUSSION...
TODAY AND TONIGHT...CHANGES ARE UNDER WAY THIS MORNING. THE RIDGE
THAT BROUGHT ABOVE NORMAL TEMPERATURES IS SHIFTING EAST IN RESPONSE
TO A DEEP UPPER LEVEL TROUGH THAT IS RAPIDLY MOVING ONTO THE WEST
COAST. WE ARE EXPECTING A VIGOROUS COLD FRONT TO MOVE THROUGH THE
FORECAST AREA THIS AFTERNOON AND BE EAST INTO MONTANA BETWEEN
03-06Z. CURRENTLY SOUTHWEST FLOW IS ADVECTING MID AND UPPER LEVEL
MOISTURE INTO THE REGION AND HELPING TO DESTABILIZE THE ATMOSPHERE.
MODERATE TO STRONG FORCING IS PROVIDING AMPLE LIFT TO TAP INTO
THIS INSTABILITY RESULTING IN EARLY MORNING SHOWERS AND
THUNDERSTORMS ACROSS MY SOUTHERN ZONES AS FAR NORTH AS SPOKANE
COUNTY. THE NOCTURNAL THUNDERSTORMS SHOULD DIMINISH A FEW HOURS
AFTER SUNRISE...WHEN CONVECTION SHIFTS TO SURFACE BASED.
FOR THE REMAINDER OF THE DAY...AS WE CAN SEE FROM OVERNIGHT
CONVECTION THE ATMOSPHERE HAS DESTABILIZED NICELY OVERNIGHT...WITH
PLENTY OF MID LEVEL MOISTURE TO WORK WITH. AS THE SURFACE WARMS
THROUGH THE DAY SURFACE BASED CAPE WILL INCREASE TO 500-700 J/KG
AND 0-6KM SHEAR WILL INCREASE TO 30-40KTS. ANY INHIBITION WILL
EASILY BE OVERCOME AND SHOWERS AND THUNDERSTORM ACTIVITY SHOULD
INCREASE THROUGH THE LATE MORNING HOURS. FORCING ALONG THE COLD
FRONT WILL BE THE ICING ON THE CAKE TO GET ACTIVE CONVECTION GOING
FORM LATE MORNING THROUGH EARLY EVENING. GUSTY WINDS AND SMALL
HAIL WILL BE LIKELY AS THE FRONT MOVES ACROSS THE FORECAST AREA
THIS AFTERNOON AND WELL INTO THE EVENING. TEMPERATURES WILL BE
SLIGHTLY COOLER TODAY DUE MAINLY TO INCREASED CLOUD COVER AND ADDED
MOISTURE IN THE ATMOSPHERE...BUT WILL REMAIN ON THE WARM SIDE OF
NORMAL AS THE FRONT IS NOT EXPECTED TO MOVE THROUGH UNTIL LATE.
WINDS WILL BE ON THE INCREASE THROUGH THE DAY AS WELL. WINDS WILL
INCREASE THROUGH CASCADE GAPS THIS MORNING...THEN SPILL ONTO THE
EAST SLOPES AND BASIN LATER THIS AFTERNOON. SOUTHWEST WINDS 15-25
MPH WITH GUSTS 30-35 MPH WILL BE POSSIBLE LATE TODAY AND THIS
EVENING. ALL INDICATIONS ARE THAT RELATIVE HUMIDITY WILL COME
SCREAMING UP WITH THE FRONT SO THERE ARE NO FIRE WEATHER CONCERNS
FOR WIND/RH AT THIS TIME.
FOR TONIGHT...THE CONVECTION WILL GET PUSHED MAINLY INTO THE
NORTHEAST ZONES AFTER 03-06 TONIGHT AND FINALLY WIND DOWN THROUGH
THE NIGHT. UP-SLOPING FLOW INTO THE IDAHO PANHANDLE WILL KEEP SOME
MENTION OF SHOWERS THROUGH THE NIGHT. /TOBIN
TUESDAY THROUGH WEDNESDAY NIGHT...THE REGION WILL REMAIN IN A BROAD
TROUGH THAT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS OVER
THE NORTHERN THIRD OF THE FORECAST AREA THROUGH MID WEEK. A COUPLE
OF SHORTWAVE IMPULSES WILL ROLL THROUGH THE TROUGH...A WEAK ONE ON
TUESDAY AND A BIT STRONGER ONE WEDNESDAY. MOST OF THE PRECIPITATION
WILL BE CONFINED TO THE NORTHERN BORDER AREA AND...NORTHEAST
MOUNTAINS OF WASHINGTON AND NORTHERN PANHANDLE OF IDAHO.
CONVECTIVE PARAMETERS ARE MARGINAL BUT WORTHY OF A MENTION OF
ISOLATED THUNDERSTORMS DEVELOPING DURING PEAK DAYTIME HEATING
COMBINED WITH A COLD POOL ALOFT CLIPPING THE NORTHERN TIER...
DESTABILIZING THE ATMOSPHERE. LOWER HEIGHTS AND SOME CLOUD COVER
WILL KEEP TEMPERATURES ON THE COOL SIDE OF NORMAL...ESPECIALLY ACROSS
THE NORTHERN PORTION OF THE FORECAST AREA WHILE THE SOUTHERN VALLEYS
WILL TREND A BIT CLOSER TO NORMAL.
THURSDAY THROUGH SUNDAY..,THE WEATHER PATTERN WILL SHIFT TO MORE
ZONAL FLOW WITH DRY CONDITIONS AND TEMPERATURES REBOUNDING TOWARD
NORMAL READINGS. ANOTHER PACIFIC TROUGH WILL APPROACH THE NORTHWEST
COAST BY THE END OF THE WEEKEND...PLACING THE REGION IN MOIST
SOUTHWEST FLOW. THIS WILL INCREASE THE RISK OF SHOWERS AND
THUNDERSTORMS ACROSS THE INLAND NORTHWEST BUT PERHAPS NOT UNTIL
EARLY MONDAY. /KELCH
&&
.AVIATION...
12Z TAFS...ALL TAF SITES SHOULD PREPARE FOR ACTIVE WEATHER THROUGH
THIS EVENING AS AN UPPER LEVEL TROUGH DRAGS A STRONG COLD FRONT
THROUGH THE REGION THIS AFTERNOON. HIGH BASED CONVECTION WITH
ISOLD/SCT -SHRA AND EMBEDDED -TSRA THROUGH 15-16Z THIS MORNING AT
ALL TAF SITES. THEN WE SHOULD SEE A BREAK UNTIL MID AFTERNOON WHEN
AIR MASS SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP. THE FOCUS
HOWEVER WILL BE ALONG THE COLD FRONT AS IT MOVES FROM THE CASCADES
BETWEEN 21Z-00Z LATE THIS AFTERNOON...AND IS EXPECTED TO BE EAST OF
THE FORECAST AREA AFTER 06Z. EXPECT BRIEF BUT HEAVY -SHRA/-TSRA...SMALL
HAIL AND VERY GUSTY OUTLFOW WINDS WITH ANY TS TODAY. CONDITIONS
SHOULD BEGIN TO IMPROVE ACROSS THE WEST AFTER 00Z AND ACROSS THE
EAST AFT 06Z. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 86 58 78 55 78 54 / 30 60 10 10 10 10
COEUR D'ALENE 84 57 75 54 75 51 / 20 60 10 20 10 10
PULLMAN 83 51 77 47 77 46 / 20 50 10 10 10 10
LEWISTON 90 60 85 57 85 55 / 20 40 10 10 10 0
COLVILLE 89 55 81 50 81 49 / 40 60 30 30 20 10
SANDPOINT 82 54 73 49 73 45 / 30 60 30 40 20 20
KELLOGG 82 54 72 50 72 49 / 30 60 20 20 20 10
MOSES LAKE 89 57 85 54 85 53 / 30 30 10 10 10 0
WENATCHEE 85 61 83 56 83 56 / 30 20 10 10 10 0
OMAK 88 57 83 52 82 52 / 40 50 10 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 25, 4:08 AM PST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT MON JUL 25 2011
IDZ001>004-026-027-WAZ031>038-041>044-261330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
508 AM PDT MON JUL 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
HOWEVER SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EARLY MORNING HOURS...THEN INCREASE IN AREA AND INTENSITY THIS
AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN BRIEF HEAVY
RAIN...LIGHTNING...SMALL HAIL AND GUSTY OUTFLOW WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Rain, Chelan
- When
- July 25, 6:00 AM PST to 12:30 PM PST
- Where
- Chelan County, Wenatchee to 6.33 mi N of Azwell
- Crop damage
- $640,000
- Reported by
- Newspaper
- Coordinates
- 47.420, -120.320
Significant rainfall resulted in cherry damage to several orchards from the Wenatchee area, northward toward Pateros. It was reported that up to approximately fifteen percent or more of the cherry orchards were damaged. The Skeena variety of cherries was most damaged as the rainfall resulted in severe cracking of fruit. The ASOS at the Wenatchee Airport reported 0.30 inches of rainfall between 0600PST and 1200PST. Damage estimations were based on a loss of 150 tons of cherries combined with the additional costs of renting roughly a dozen helicopters used to dry the orchards. One helicopter pilot died when the low-flying aircraft clipped a power-line and crashed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, July 25, 2011$326,000 · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Lightning Strikes in Georgia, July 25, 2011$56,000 · 3 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
- Hail and Damaging Winds in South Dakota, July 25, 2011$5,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324875.